fbpx

Cholestyramine For Diarrhea – Prescribing Cascade

One of the symptoms reported by patients that will catch my attention is diarrhea. This can often be an adverse effect of medication. When I see orders for medications that manage diarrhea, I really start to pay attention. Usually, this is indicative of a chronic (non-infectious) process. Cholestyramine is one of those medications that I see used to manage chronic diarrhea. While medical reasons for diarrhea can and do exist, I wanted to break down my thoughts as a clinical pharmacist when I review medication potential causes of diarrhea. Here’s a medication list and some of the things that I would look into.

  • Oxycodone 5 mg every four hours as needed (recent hip surgery)
  • Metformin 1,000 mg BID
  • Omeprazole 20 mg daily
  • Cimetidine 400 mg BID (recently started)
  • Aspirin 81 mg daily
  • Lisinopril 20 mg daily
  • Colchicine 0.6 mg as needed for gout
  • Allopurinol 200 mg daily
  • Acetaminophen 500 mg TID
  • Cholestyramine for diarrhea – 4 grams TID (recently started)

There are two obvious medications with a very high incidence of diarrhea. Colchicine used for gout and metformin for diabetes are both well known for causing diarrhea. With the colchicine, it will probably be very easy to identify if this is the cause since the order is for as-needed only. In this situation, I would guess the likelihood of use is low and likely not causing long-term diarrhea because of the rarity of use. We do need to ask, however.

The GI regimen is a little puzzling and obviously, this patient is having substantial heartburn or similar symptoms requiring both a PPI and now an H2 blocker (cimetidine). Cimetidine is notorious for drug interactions and I have provided examples of that in the past.

While this patient has reportedly been on the metformin for a long time with the dosage being stable, the cimetidine, in this case, can significantly increase the concentrations of metformin. With an increase in metformin concentrations, we can likely suspect that the risk for adverse effects may go up as well. Diarrhea will be more likely if the patient is theoretically receiving more metformin with the cimetidine drug interaction.

One last consideration from a medication perspective is oxycodone. I know, I know…opioids cause constipation so what am I worried about? Well if they were taking the oxycodone for some time, and have recently stopped, they may be experiencing mild withdrawal effects. Diarrhea is a potential symptom of opioid withdrawal. In the low likelihood that this is the case, the patient will likely not need long-term cholestyramine once through the initial withdrawal effect.

What else would you consider in this case of cholestyramine for diarrhea?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

October 10, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories